Muromonab-CD3 is widely used for immunosuppression in patients undergoing solid organ transplant. We report two siblings with oligomeganephronia and end-stage renal disease who developed encephalopathy and seizures from muromonab-CD3 following renal transplant. The first case is a 13-year-old girl who developed encephalopathy, seizure, and triparesis following renal transplant while muromonab-CD3 was used for immunosuppression. The second case was the 6-year-old sister of the first case, who also developed recurrent focal seizures while she was on muromonab-CD3 for renal transplant immunosuppression. In both cases, a sequential brain magnetic resonance image (MRI) showed progression of abnormalities from the cerebral cortex to the white matter. In the first case, the MRI normalized after muromonab-CD3 was discontinued. In the second case, the patient developed a leukoencephalopathy following cyclosporin administration. The pathophysiology of muromonab-CD3 encephalopathy is believed to be a disturbance to the blood-brain barrier mediated by cytokine release from lymphocyte stimulation by muromonab-CD3. Because the major histocompatibility complex genes are known to regulate cytokine responses, it is possible that the excessive production of cytokines that causes encephalopathy may occur in patients who share close major histocompatibility complex genes. Muromonab-CD3 in a patient whose sibling has developed cerebral complications from its use should be administered with caution. The second case suggests that muromonab-CD3 encephalopathy predisposes patients to develop cyclosporin neurotoxicity. Because the pathogenesis of muromonab-CD3 encephalopathy and cyclosporin-related cerebral complications are both potentially mediated through a disturbance of the blood-brain barrier, it is possible that one agent may predispose a patient to the complication of the other.
ASJC Scopus subject areas
- Pediatrics, Perinatology, and Child Health
- Clinical Neurology